Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

What causes seizures after a head injury?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5570 Questions
Question
Hi Doctor,
I had a motorcycle accident 4/4/14. Was wearing DOT helmet and usual protective gear. Bike dropped on right side while hard braking due to traffic braking suddenly ahead. Helmet hit ground on right side, six broken right ribs & right collarbone. Unconscious at scene. Witness alleged that I had seizure while riding. This information was passed to ER staff. No Hx of seizure or epilepsy in self or family. Unknown if witness was medical professional or just someone 'speculating'. I am 6'2" , 58 years of age, and weighed 235 at time of loss.

Was in ICU X5-6 days and hosp X5 weeks. MRI taken in ER noted minor blood leakage between right ear and right rear of skull. Three weeks after accident, I was taken for MRI which was quite painful given the rib fractures and the hard MRI table. ICS nurse said I had 2 'seizures', later called 'convulsions'. I recall just being in pain due to the fractures and not wanting to stay on flat, hard MRI table and was too medicated to voice my complaints.

My neuro had placed me on 1K Keppra X2 p/day and later reduced me to 750mg X2 p/day approx. 7-8 weeks after my release. Neuro released me to follow-up w/PCP last Tuesday w/90 day Rx for 750 Kappra x2 p/day. No EEG or CT taken after my release.

As I stated above, I have no prior hx of seizure or epilepsy, no seizures since, and I would like to get on with my life. While I find myself somewhat slightly emotional at times and have occasional memory lapses, I would like to taper off sooner rather than later as the few times I missed a dosage, I found myself feeling much better.

I am scheduling an apt with my PCP with request for 2nd opinion neuro follow up. My prior neuro did not like my asking questions and appeared to be insulted that I would question events. Prior neuro never scheduled EEG or CT as follow up.

I would greatly appreciate your input re: events at ER/ICU/Hosp and my possible tapering off or the Kappra. I am more than willing to do what is necessary to recover fully, but I have no desire to be popping pills if they are not needed. Thank you.
Posted Sat, 16 Aug 2014 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 10 hours later
Brief Answer:
I would agree with tapering of Keppra.

Detailed Answer:
Hi,

Thank you for posting your query.

I have noted the detailed sequence of events, and I am not sure about the genuine-ness of seizures in your case.

At the scene of accident, transient loss of consciousness can occur with the head injury itself.

In the MRI room, those episodes could be vaso-vagal syncope due to pain and discomfort, which could mimic seizures. This happens because pain may lead to temporary drop in heart pumping leading to less blood flow to brain.

So, I am not sure if you ever had seizures. In such cases, a short course of anti-epileptic drugs (30 days) is sufficient. Since you have already completed more than three months, it may be a good decision to try tapering the drug.

Keppra (levetiracetam) is known to cause behavioural and emotional side effects and you would greatly improve after stopping the medication.

However, before tapering, an EEG should be done to make sure there are no epileptiform discharges. Also, if your previous MRI showed any abnormality in brain, this also may be repeated. If the MRI was normal, there is no need to repeat it.

I hope my answer helps. Please get back if you have any follow up queries or if you require any additional information.

Wishing you good health,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX XXXXXXX
Click on this link to ask me a DIRECT QUERY: http://bit.ly/Dr-Sudhir-kumar
My BLOG: http://bestneurodoctor.blogspot.in

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor